Alert archive / Montana / Fire Weather Watches in 2021
Fire Weather Watch 4, NWS Missoula, MT
NWS Missoula, MT issued this fire weather watch at Jul 21, 2021, 12:17 PM MDT for 7 counties in Montana. It took effect at Jul 23, 2021, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 21, 2021, 12:17 PM MDT (18:17 UTC)
- In effect from
- Jul 23, 2021, 12:00 PM MDT
- Expired
- Jul 22, 2021, 1:32 PM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206 WWUS85 KMSO 211817 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1217 PM MDT Wed Jul 21 2021 MTZ110-230400- /O.CAN.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/ /O.NEW.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/ Deerlodge/West Beaverhead- 1217 PM MDT Wed Jul 21 2021 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Missoula has cancelled the Fire Weather Watch. * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). * Impacts: The combination of gusty winds and low humidity may produce critical fire weather conditions. * Winds: Northwest 20 to 25 mph with gusts to around 35 mph. * Minimum humidities: 10 to 15 percent. && $$ IDZ103-MTZ104-106-108-109-211930- /O.CAN.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/ Clearwater/Nez Perce-Kootenai-West Lolo-East Lolo-Bitterroot- 1217 PM MDT Wed Jul 21 2021 /1117 AM PDT Wed Jul 21 2021/ ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Missoula has cancelled the Fire Weather Watch. The cold front timing has slowed so the minimum humidity will not be as dry. $$ MTZ105-107-230300- /O.UPG.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/ /O.NEW.KMSO.FW.W.0010.210722T1800Z-210723T0300Z/ Flathead/Glacier Park-Salish and Kootenai Reservation- 1217 PM MDT Wed Jul 21 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 107 (Salish and Kootenai Reservation). * Impacts: The combination of gusty winds and low humidity will produce critical fire weather conditions. * Winds: Southwest to west 20 to 25 mph with gusts to 30 to 35 mph. * Minimum humidities: 10 to 15 percent. && $$ IDZ102-220400- /O.CON.KMSO.FW.W.0009.000000T0000Z-210722T0400Z/ Palouse/Hells Canyon- 1117 AM PDT Wed Jul 21 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). * Impacts: The combination of gusty winds and low humidity will produce critical fire weather conditions. * Winds: West to northwest 15 to 20 mph with gusts to 25 to 30 mph. * Minimum humidities: 15 to 20 percent. && $$ MTZ111-230400- /O.NEW.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/ East Beaverhead- 1217 PM MDT Wed Jul 21 2021 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * Affected area: Fire Zone 111 (East Beaverhead). * Impacts: The combination of gusty winds and low humidity may produce critical fire weather conditions. * Winds: Northwest 20 to 25 mph with gusts to around 35 mph. * Minimum humidities: 10 to 15 percent. && $$
3 follow-up statements
251 WWUS85 KMSO 220333 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 933 PM MDT Wed Jul 21 2021 IDZ102-220445- /O.EXP.KMSO.FW.W.0009.000000T0000Z-210722T0400Z/ Palouse/Hells Canyon- 833 PM PDT Wed Jul 21 2021 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). * Impacts: Winds are decreasing at this time. && $$ MTZ105-107-230300- /O.CON.KMSO.FW.W.0010.210722T1800Z-210723T0300Z/ Flathead/Glacier Park-Salish and Kootenai Reservation- 933 PM MDT Wed Jul 21 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 107 (Salish and Kootenai Reservation). * Impacts: The combination of gusty winds and low humidity will produce critical fire weather conditions. * Winds: Southwest to west 20 to 25 mph with gusts to 30 to 35 mph. * Minimum humidities: 10 to 15 percent. && $$ MTZ110-111-230345- /O.CON.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 933 PM MDT Wed Jul 21 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The combination of gusty winds and low humidity may produce critical fire weather conditions. * Winds: Northwest 20 to 25 mph with gusts to around 35 mph. * Minimum humidities: 10 to 15 percent. && $$
317 WWUS85 KMSO 221015 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 415 AM MDT Thu Jul 22 2021 MTZ105-107-230300- /O.CON.KMSO.FW.W.0010.210722T1800Z-210723T0300Z/ Flathead/Glacier Park-Salish and Kootenai Reservation- 415 AM MDT Thu Jul 22 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 107 (Salish and Kootenai Reservation). * Impacts: The combination of gusty winds and low humidity will produce critical fire weather conditions. * Winds: Southwest to west 20 to 25 mph with gusts to 30 to 35 mph. * Minimum humidities: 10 to 15 percent. && $$ MTZ110-111-231015- /O.CON.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 415 AM MDT Thu Jul 22 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The combination of gusty winds and low humidity may produce critical fire weather conditions. * Winds: Northwest 20 to 25 mph with gusts to around 35 mph. * Minimum humidities: 10 to 15 percent. && $$
872 WWUS85 KMSO 221932 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 132 PM MDT Thu Jul 22 2021 MTZ110-111-231945- /O.UPG.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/ /O.NEW.KMSO.FW.W.0011.210723T1800Z-210724T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 132 PM MDT Thu Jul 22 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The combination of gusty winds and low humidity will produce critical fire weather conditions. * Winds: Northwest 20 to 25 mph with gusts to around 35 mph. * Minimum humidities: 10 to 15 percent. && $$ MTZ105-107-230300- /O.CON.KMSO.FW.W.0010.000000T0000Z-210723T0300Z/ Flathead/Glacier Park-Salish and Kootenai Reservation- 132 PM MDT Thu Jul 22 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 107 (Salish and Kootenai Reservation). * Impacts: The combination of gusty winds and low humidity will produce critical fire weather conditions. * Winds: Southwest to west 20 to 25 mph with gusts to 30 to 35 mph. * Minimum humidities: 10 to 15 percent. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this fire weather watch went out at Jul 21, 3:38 AM MDT, 8 hours 39 minutes earlier.
Area forecast discussion, Jul 21, 3:38 AM MDT, 8 hours 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
338 AM MDT Wed Jul 21 2021
.DISCUSSION...A shortwave of energy can be seen on satellite this
morning, and is currently moving through southeast Washington into
the Idaho panhandle. Showers and isolated thunderstorms have been
associated with this wave overnight. It will move into northwest
Montana towards sunrise, bringing the threat of a few lightning
strikes, especially near the Idaho/Montana border.
Another round of showers and thunderstorms is anticipated this
afternoon and evening. They will likely form once again across
Lemhi County and southwest Montana early this afternoon, shifting
into west-central Montana by late afternoon and northward along
the Continental Divide into this evening. With increasing jet
energy aloft, there is potential that some of these storms could
become strong. The main threat will be for gusty and erratic
winds, which could reach up 50+ mph with the stronger storms.
While brief heavy rain is still possible with storms, flash
flooding concerns are lower today as storms should be moving
faster due to increased winds aloft. A weak cold front will stall
over northwest Montana and the Idaho panhandle this afternoon,
bringing some increased winds. Critical fire weather conditions
are possible along this boundary, particularly through north
central Idaho close to the Washington and Oregon borders. A red
flag warning remains in effect.
The weak cold front will move through the rest of western Montana
and central Idaho on Thursday. Much drier air will move in behind
this front and will combine with breezy west to northwest winds to
create a period of critical fire weather conditions. Fire weather
watches remain in effect for the afternoon and evening hours.
Thunderstorms will again be possible, but with the main area
shifted further south through far southwest Montana and Lemhi
County.
Friday will be a dry, breezy and warm day across the region. Warm
and dry conditions will then follow into the weekend as high
pressure re-establishes.
&&
.AVIATION...A wave of energy will continue to initiate nocturnal
convection early this morning, primarily across northwest
Montana. Breezy winds to 20kts and a few lightning strikes can be
anticipated with these storms. Scattered thunderstorms will fire
once again this afternoon with the focus across west- central and
southwest Montana, southward into Lemhi County. A few of these
storms could become strong, with the main threat being gusty
outflow winds up to 45 kts. Convection will likely initiate
as early as 21/1800z, becoming more numerous by 21/2100z. KMSO,
KGPI, KBTM and KSMN all could see thunderstorms in the vicinity
through 22/0300z. A weak cold front will stall through the Idaho
panhandle and northwest Montana this afternoon, bringing the
potential for some breezy westerly winds up to 20kts for these
areas.
Visibility reductions will continue as local and regional
wildfires produce varying amounts of smoke. Periodic convection
will help to mix the atmosphere, allowing for improved air
quality at times.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Thursday afternoon through Thursday
evening Bitterroot...Deerlodge/West Beaverhead...East
Lolo...Flathead/Glacier Park...Kootenai...Salish and
Kootenai Reservation...West Lolo.
ID...Fire Weather Watch from Thursday morning through Thursday
evening Clearwater/Nez Perce.
Red Flag Warning from 11 AM this morning to 9 PM PDT this
evening Palouse/Hells Canyon.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:17 PM MDT | Red Flag Warning | MSO | Flathead, Glacier, Lake, Missoula, Powell, Sanders | 33 hr |
| Jul 21, 2:44 PM MDT | Special Weather Statement | MSO | Ravalli | 31 min |
| Jul 21, 2:57 PM MDT | Special Weather Statement | MSO | 33 min | |
| Jul 21, 3:49 PM MDT | Special Weather Statement | MSO | Ravalli | 26 min |
| Jul 21, 3:51 PM MDT | Special Weather Statement | MSO | Powell | 24 min |
| Jul 21, 4:15 PM MDT | Special Weather Statement | MSO | Silver Bow | 15 min |
| Jul 21, 4:40 PM MDT | Special Weather Statement | MSO | Granite | 35 min |
| Jul 21, 4:53 PM MDT | Special Weather Statement | MSO | Missoula | 37 min |
| Jul 21, 5:06 PM MDT | Special Weather Statement | MSO | Missoula | 24 min |
| Jul 21, 5:12 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 19 min |
| Jul 21, 5:33 PM MDT | Special Weather Statement | MSO | Missoula | 27 min |
| Jul 21, 5:36 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 24 min |
| Jul 21, 5:43 PM MDT | Special Weather Statement | MSO | Deer Lodge | 17 min |
| Jul 21, 5:44 PM MDT | Special Weather Statement | MSO | Missoula | 16 min |
Nearby
Fire Weather Watches in Montana, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.